Paxil to kick in? second time around

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

lexi1208
New Member


Date Joined Jun 2008
Total Posts : 3
   Posted 6/6/2008 4:46 AM (GMT -7)   
Hi all,
 
I am so glad i found this forum for some advice.
 
Here is my story thus far
Been on paxil (60 mg) for over 5 years and worked great!  decided to wean off to 20 and still was doing great....silly me was feeling so good i decided, hey i can probably get off this stuff and quit smoking at the same time with wellbutrin.   so 4 days at 10 mg of paxil along with 150 wellbutrin.
Once i actuallystopped the paxil after the 4 days and stayed on the wellbutring on 300 mg WOW!!! my anxiety came back, i could not eat, brain zaps and everything all of you describe.
Two days ago i stopped the Wellbutrin and asked my doc for my good ole paxil back.  Although i feel a bit better, i dont feel like i did a few weeks ago and was wondering if any of you know how long it will take to make me "normal" again.  Thought it would be quicker because i figured it was still in my system..
Any help would be appreciated
 
TX

lexi1208
New Member


Date Joined Jun 2008
Total Posts : 3
   Posted 6/6/2008 6:04 AM (GMT -7)   
Believe me Gramps I did learn a lesson. I live in Canada so there is no worry about costs as my work covers it..You are so right on all fronts and I know paxil is what has worked for me in the past. I should have been thankful but took an alternate doctors advice on weaning off it (my doctor was not in at the time) I guess the half life of the drug is not too long as I was not off it very long but long enough i guess.

Thanks for your appreciated response!

stkitt
Forum Moderator


Date Joined Apr 2007
Total Posts : 32602
   Posted 6/6/2008 9:47 AM (GMT -7)   
Hey Lexi,

Hi this is Kitt and Welcome to the best site on the web, HealingWell. I think it may take you a bit to get back up to speed on the med as you weaned down and then went off. Some say it is harder to get back on the second time around but I am sure you will make it. [img]/community/emoticons/smile.gif[/img]

My theory on why people go off their meds is because they feel so much better they develop a false sense of security that they can make it without the meds. There are people that do make it without meds but I know that I would not and my Pdoc agrees.

Others simply don't have the big bucks for the newest meds but there are so many to choose from that are not so expensive. I know I paid $119.00 out of pocket for my Cymbalta because my BCBS does not pay for that med and it has no generic. So I go without other things and buy the med.

Lexi, I hope you will soon be feeling better. You took on two huge goals at once, stopping smoking and stopping your antidepressant. When your feeling better try to work on the smoking goal again.

Gentle Hugs

Kitt

percycat
Veteran Member


Date Joined Jul 2005
Total Posts : 1952
   Posted 6/7/2008 9:09 AM (GMT -7)   
Lexi,

I did something similar years ago - wanted to switch from Paxil to something else to deal with the weight gain and sexual side effects Paxil has always given me. The other drug wasn't so effective on my depression, so I went back to Paxil. It seems to me that it took about 2 weeks, maybe a little more, before I was feeling moodwise like I had been prior to the switch. (I now accept the side effects as the price for feeling like a functioning person, but that's how it goes when we have a disease. Gramps is right on.)

Hope this helps. Good luck to you, and welcome!

percycat

lexi1208
New Member


Date Joined Jun 2008
Total Posts : 3
   Posted 6/12/2008 11:42 AM (GMT -7)   
Thank you all for your comments. They are truly appreciated. I am into week one back on 30 mgs (was on 20 and ok before i stopped!) but i know now that paxil has helped me tremendously in the past...just have to get through this hiccup. Feeling somewhat better but not there 100% yet!
:(

All the best guys

L

itsokay
Regular Member


Date Joined Jun 2008
Total Posts : 45
   Posted 6/12/2008 1:04 PM (GMT -7)   
Oh, those zaps are horrible. I got them even if I was just a few hours late on my dose. Is your doc a psychiatrist or a psychiatric nurse-practitioner? Lots of regular medical doctors prescribe these medications, but aren't really aware of all the options and side effects, and etc.

Paxil does have a very short half-life, as you mention. There are newer drugs with much longer half-life and fewer side-affects, if you ever want to change from the Paxil again. As you experienced, going off is AWFUL. There was even a class-action suit against the manufacturer because they hid the misery of getting off of it. It DOES work well, for sure, which is good. But, if you ever want to try a different one, ask your doctor for one of those with the longer half life. I had great luck with Lexapro. My psychiatric mental health nurse practitioner (better and more attentive than ANY doctor I've had, AND cheaper!) also put me on Buspirone (Buspar, I think) to counter the sexual side effects of the SSRI.

The tricky thing about medications like this is that some work for some people, and not for others. If a doctor isn't careful and persistent, and keeping in touch frequently when a new med is tried, the patient can have a really negative experience. I've heard so many people say, "I tried an anti-depressant and it didn't work" and usually, after I ask questions, I learn their doctor didn't suggest any other options.

And, so many medical doctors don't seem to know about how SLOWWWWLY you must taper off of Paxil. When I went off from 30 mg, I went down 5 mg at a time, and each time I stayed at the lower level for 2 weeks. My practitioner designed the weaning to be super slow and super safe, and had me ramping up a different med at the same time.

Anyway, I sure understand the desire to get off of the medicines. Expensive, side effects, etc. And I remember being told that I just needed the anti-D until I was stabilized and then could go off of it, in year or less. Ha!

Eight years later....

thirstyforchrist
Regular Member


Date Joined Jun 2008
Total Posts : 416
   Posted 6/12/2008 6:04 PM (GMT -7)   
Hey Lexie,
I have a similar situation with Paxil. I took it for about a month after I had my son and then I felt better so I quit takin it. Two years later WAM! Like an atomic bomb my anxiety drops in. So my doctor has me back on Paxil. He started me on like 10mgs and has had to up my dose to 50mgs. I don't think it works as well the second time you get on it. THat's just my opinion though. Maybe your body gets like immune to it or something???? Just my story. Your not alone! Loves
"There is hope for every man, a solid place where we can stand, in this dry in weary land, there is hope for every man... Jesus is hope for every man"  -Casting Crowns


stkitt
Forum Moderator


Date Joined Apr 2007
Total Posts : 32602
   Posted 6/12/2008 8:12 PM (GMT -7)   
Brain zaps, also known as "brain shocks," "brain shivers" or "head shocks" are a fairly common withdrawal symptom experienced during discontinuation (or reduction of dose) of SSRI and SNRI antidepressant drugs. The symptom is described as brief but repeated electric shock-like sensations in the brain and head. The effect is not only confined to withdrawal periods for all sufferers, but also are experienced while actually taking the prescribed medication (although less commonly), and have been known to continue for years after withdrawal from the associated medication.

The phenomenon is most commonly associated with Paxil, Prozac, Effexor, Zoloft Cymbalta, Luvox, Celexa, Lexapro and Ultram.

FYI only
Kitt
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 10, 2016 12:04 AM (GMT -7)
There are a total of 2,735,767 posts in 301,329 threads.
View Active Threads


Who's Online
This forum has 151433 registered members. Please welcome our newest member, teenujohn.
186 Guest(s), 5 Registered Member(s) are currently online.  Details
Georgia Hunter, msOuchie, Job_the_Phoenix, holo100, julymorning


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer